Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS Topeka, KS

May 20, 2019Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this flash flood warning at May 20, 2019, 8:06 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2019, 8:06 PM CDT (01:06 UTC)
Expired
May 21, 2019, 12:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:07 PM CDTHEAVY RAIN 2.645 Se Harris, KSMEASURED WITH WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
1277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WGUS53 KTOP 210106
FFWTOP
KSC003-031-210500-
/O.NEW.KTOP.FF.W.0011.190521T0106Z-190521T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
806 PM CDT Mon May 20 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northwestern Anderson County in east central Kansas...
  Coffey County in east central Kansas...

* Until midnight CDT.

* At 805 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Burlington, New Strawn, Gridley, Westphalia, John Redmond
  Reservoir, Harris and Le Roy.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area in the next few hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3839 9549 3839 9522 3804 9553 3804 9595
      3821 9595 3829 9576

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 20, 6:39 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 20, 6:39 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
639 PM CDT Mon May 20 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 331 PM CDT Mon May 20 2019

No question that the most important forecast challenge for
tonight is just how much rain will fall and where. The severe
weather threat, while non-zero, is clearly greater to the south of
county warning area.

Very strong trough in the desert southwest just starting to turn
to the northeast as wind speed maximum evident in water vapor
imagery ejecting northeast through New Mexico. Evidence of the
strength of the trough can be seen in many different ways. NAM
shows, for example, a substantial mid-level stratospheric
intrusion over central Kansas by Tuesday afternoon with an area in
excess of 10 potential vorticity units down to 300 mb.

With that degree of forcing, a nearly moist adiabatic sounding
for tonight, and little to inhibit convection, rain and
thunderstorms will be widespread and most convective elements will
struggle to become discrete. Effective surface boundary will
likely end up staying to the southeast of the area tonight,
limiting severe potential to areas primarily southeast of
Interstate 35.

Greatest precip totals tonight are expected to be found along and
southeast of Interstate 35 where an average of 2 to 3 inches
seems most likely, with locally heavier amounts. If surface
boundary is able to progress more northward, higher totals that
NAM is showing might occur, but believe HRRR output is more
realistic. Totals further to the northwest, especially along the
Nebraska border should be the lightest, but will still probably
average 1 to 1.5 inches. Confidence in flooding risk is lower
there, but given antecedent conditions and steady moderate
rainfall occurring there this afternoon, it seems prudent to
maintain flash flood watch for entire area.

Biggest question for Tuesday is probably how much airmass
recovery can take place after overnight/early morning convective
complex rolls through. Deepest moisture will be pushed off to the
east, but very cold mid-level temperatures will lead to steep
lapse rates and even with surface dewpoints in the mid/upper 50s,
moderate instability with CAPE values 1000-1500 J/kg could be
reached. SPC Day 2 outlook has this scenario well covered.
Although QPF amounts will be lighter (and coverage less
widespread) during afternoon, any additional heavy rainfall from
stronger cells could lead to localized flooding risks.

.LONG TERM...(Tuesday night through Monday)
Issued at 331 PM CDT Mon May 20 2019

On Wednesday, broad southwesterly flow aloft will be in place
over much of the Central and Southern Plains with an attendant
surface low located across the High Plains. Models are showing a
strengthening low-level jet Wednesday night which will help to
bring a warm front across the forecast area by Thursday morning.
Thunderstorms are possible along and north of the warm front
Wednesday night into Thursday. MUCAPE near 2000 J/kg and effective
shear ~30 kt could pose a large hail threat.

Throughout the end of the week and into the weekend, midlevel
perturbations within southwesterly flow will traverse the area
with multiple rounds of showers. With that being said, the
potential for flooding is a possibility given the current state of
area rivers and lakes. However, confidence in intensity,
coverage, and timing are limited at this time. Temperature trends
for the long term are expected to remain near normal with highs
near 80 and lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 632 PM CDT Mon May 20 2019

High end IFR to MVFR stratus continue underneath the shield of
SHRA with occasional lightning over KMHK/KTOP/KFOE. Current
forecast trends show the potential for reprieve from rainfall
after 06Z and therefore bumped ceilings to MVFR before the next
round of scattered TSRA arrives in the 08-10Z time frame. A strong
55 kt low level jet below 2 kft could translate down to the sfc
with wind gusts in excess of 40 kts possible aft 04Z. As the sfc
low lifts into eastern Kansas, additional TSRA is expected in the
early afternoon with best chances towards KTOP/KFOE. VFR returns
thereafter towards the end of the forecast period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Manion
LONG TERM...Bunker/Skow
AVIATION...Prieto
Hazardous weather outlook, May 20, 3:51 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
351 PM CDT Mon May 20 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-212100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
351 PM CDT Mon May 20 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Multiple rounds of heavy rain are expected tonight that will
likely result in flash flooding and aggravation of ongoing river
flooding. Severe thunderstorms are possible late tonight, mainly
along and south of the Interstate 35 corridor. The strongest
storms will be capable of large hail and possibly damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible late Tuesday morning through
the afternoon, generally across far eastern and northern Kansas.
Large hail, damaging winds, and a few tornadoes are all possible.
Additional heavy rainfall will likely result in flash flooding
and further river rises. River flooding is expected to continue
through much of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, May 20, 7:36 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
736 PM CDT Mon May 20 2019

KSZ022>024-026-036>040-054>056-058-059-210700-
Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Manhattan, Wamego, St. Marys, Holton,
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden,
Nortonville, Junction City, Council Grove, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka,
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame,
Overbrook, Ottawa, Burlington, Lebo, and Garnett
736 PM CDT Mon May 20 2019

...Strong Wind Gusts to 55 MPH Through Early Tuesday Morning...

Within the decaying showers, a developing wake low system may
cause isolated wind gusts up to 55 mph through the early morning
hours. Best areas to see the stronger wind gusts is generally
along and south of a line from Manhattan to Topeka and Valley
Falls.
Local storm report, May 20, 7:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HEAVY RAIN       4 WNW LAWRENCE          38.99N 95.33W
05/20/2019  E0.84 INCH       DOUGLAS            KS   PUBLIC

            24 HOUR TOTAL AS OF 715 PM. STILL RAINING.

&&

JP
Local storm report, May 20, 7:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       1 NE CHAPMAN            38.98N 97.01W
05/20/2019  E1.15 INCH       DICKINSON          KS   PUBLIC

            24 HOUR TOTAL AS OF 7 PM. STILL LIGHTLY
            RAINING.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:01 PM CDTFlash Flood WarningTOPAnderson4 hr
May 20, 10:30 PM CDTFlash Flood WarningTOPFranklin4 hr
May 20, 10:33 PM CDTRiver Flood WarningTOPLyon9 days
May 20, 10:33 PM CDTRiver Flood WarningTOPWashington55 hr
May 20, 10:33 PM CDTRiver Flood WarningTOPCoffey11 days
May 20, 10:33 PM CDTRiver Flood WarningTOPLyon21 days
May 20, 10:33 PM CDTRiver Flood WarningTOPAnderson44 hr
May 20, 10:33 PM CDTRiver Flood WarningTOPFranklin56 hr
May 20, 10:33 PM CDTRiver Flood WarningTOPCloud58 hr
May 20, 11:09 PM CDTFlash Flood WarningTOPLyon4 hr
May 20, 11:58 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon14 hr
May 21, 2:46 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Lyon, Morris, Osage, Shawnee59 min
May 21, 3:44 AM CDTAreal Flood WarningTOPJefferson17 hr
May 21, 5:57 AM CDTRiver Flood WarningTOPFranklin63 hr
May 21, 9:02 AM CDTAreal Flood AdvisoryTOPDickinson, Douglas, Geary, Jackson, Jefferson, Lyon and 6 more5 hr
May 21, 9:56 AM CDTRiver Flood WarningTOPLyon3 days
May 21, 10:38 AM CDTSpecial Weather StatementTOPAnderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more52 min
May 21, 11:27 AM CDTSpecial Weather StatementTOPAnderson, Brown, Coffey, Douglas, Franklin, Jackson and 8 more63 min
May 21, 12:04 PM CDTRiver Flood WarningTOPShawnee9 hr
May 21, 1:55 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more6 hr
May 21, 2:34 PM CDTSpecial Weather StatementTOPOttawa26 min
May 21, 3:21 PM CDTRiver Flood WarningTOPLyon23 hr
May 21, 3:21 PM CDTRiver Flood WarningTOPDouglas, Jefferson47 hr
May 21, 3:21 PM CDTRiver Flood WarningTOPDouglas, Jefferson66 hr
May 21, 3:22 PM CDTSevere Thunderstorm WarningTOPDickinson38 min
May 21, 4:00 PM CDTSevere Thunderstorm WarningTOPDickinson30 min
May 21, 4:20 PM CDTSpecial Weather StatementTOPClay, Washington40 min
May 21, 4:28 PM CDTTornado WarningTOPDickinson, Geary32 min
May 21, 4:56 PM CDTTornado WarningTOPClay, Dickinson, Geary, Riley34 min
May 21, 5:09 PM CDTRiver Flood WarningTOPCoffey21 days
May 21, 5:14 PM CDTSevere Thunderstorm WarningTOPOttawa46 min
May 21, 5:18 PM CDTTornado Warning Tornado observedTOPGeary, Pottawatomie, Riley27 min
May 21, 5:45 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley45 min
May 21, 5:51 PM CDTSpecial Weather StatementTOPClay, Washington24 min
May 21, 5:59 PM CDTSpecial Weather StatementTOPClay, Ottawa31 min
May 21, 6:04 PM CDTSpecial Weather StatementTOPDouglas, Franklin, Jackson, Jefferson, Shawnee26 min
May 21, 6:10 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington50 min
May 21, 6:11 PM CDTSpecial Weather StatementTOPWashington49 min
May 21, 6:12 PM CDTTornado WarningTOPMarshall, Pottawatomie33 min
May 21, 6:14 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Shawnee46 min
May 21, 6:20 PM CDTTornado Warning Tornado observedTOPJackson, Shawnee40 min
May 21, 6:25 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee35 min
May 21, 6:36 PM CDTSevere Thunderstorm WarningTOPNemaha, Pottawatomie39 min
May 21, 6:39 PM CDTTornado WarningTOPMarshall, Nemaha36 min
May 21, 6:51 PM CDTTornado Warning Tornado observedTOPJackson24 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.